MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2 PIN
Medical Device Problem Codes Circuit Failure (1089); Output Problem (3005)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user began exhibiting concerns with right implant about 2 weeks ago (b)(6) 2022).First, the user threw and broke the primary processor, so the family started using the back up processor.It worked fine for a couple of days, then the dl-coil began intermittently flashing red while on the head, which then became a constant red flash.Mother reportedly replaced all external components, but the dl-coil flashing persisted.Since the child was exhibiting no signs of hearing from the implant they discontinued use of the processor on that side.
 
Additional Manufacturer Narrative
Additional information: based on the received information and in-situ measurements, a damage of the stimulator housing following an external impact to the device appears possible.Reportedly, the recipient does fall often and the audiologist noticed some swelling near right mastoid.In addition, previous situ measurements have shown few channels with high status due to undetermined reasons.However, to determine and confirm an exact root cause of failure a device investigation of the explanted device is necessary.Re-implantation is considered but no date has been scheduled yet.
 
Event or Problem Description
The user began exhibiting concerns with right implant in (b)(6) 2022.First, the user threw and broke the primary processor, so the family started using the back-up processor.It worked fine for a couple of days, then the dl-coil began intermittently flashing red while on the head, which then became a constant red flash.Mother reportedly replaced all external components, but the dl-coil flashing persisted.Since the child was exhibiting no signs of hearing from the implant they discontinued use of the processor on that side.Reportedly the user will be re-implanted but no date has been set yet.
 
Additional Manufacturer Narrative
Conclusion: the device investigation revealed mechanical damage to the stimulator electronics substrate that is typical for severe external impact to the housing.Reportedly, the recipient does fall often and the audiologist noticed some swelling near right mastoid.In addition, previous in situ measurements have shown a few channels with high status due to undetermined reasons.The investigation results appear to match the problems mentioned in the patient report.This is a final report.
 
Event or Problem Description
The user began exhibiting concerns with right implant in (b)(6) 2022.First, the user threw and broke the primary processor, so the family started using the back-up processor.It worked fine for a couple of days, then the dl-coil began intermittently flashing red while on the head, which then became a constant red flash.Mother reportedly replaced all external components, but the dl-coil flashing persisted.Since the child was exhibiting no signs of hearing from the implant they discontinued use of the processor on that side.The user was re-implanted.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key13928058
Report Number9710014-2022-00232
Device Sequence Number11191020
Product Code MCM
UDI-Device Identifier09008737395407
UDI-Public(01)09008737395407
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/14/2023
Device Model NumberMI1250 SYNCHRONY 2 PIN
Device Catalogue Number39568
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2022
Supplement Date Received by Manufacturer03/23/2022
03/23/2022
Initial Report FDA Received Date03/28/2022
Supplement Report FDA Received Date05/16/2022
02/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR
Patient SexMale